|Crystal structure of the c-abl kinase domain (green) in complex with Sti-571 (imatinib, red). Rendered with Accelrys DS Visualizer Pro 1.6 and edited in the GIMP. Conformation and style made to match Image:Bcr abl sti.jpg, originally created by Mxpule for use in Wikipedia. (Photo credit: Wikipedia)|
"A majority of patients on imatinib(Drug information on imatinib) for treatment of gastrointestinal stromal tumor (GIST) or chronic myelogenous leukemia (CML) had low or absent levels of osteocalcin, a bone marker secreted by osteoblasts, and about 50% of patients had a decrease in bone mineral density, signaling that long-term treatment may affect bone health in these patients.
The results were published in Leukemia Research.
Berman and colleagues enrolled 28 patients with either CML or GIST, and prospectively analyzed levels of osteocalcin and serum N-telopeptide of type 1 collagen(Drug information on collagen) (NTX), a marker of bone resorption. Patients were on imatinib for a median of 31 months at baseline. Nineteen patients completed measures of bone mineral density at baseline, 1 year, and 2 years.
Ninety-five percent of the patients were found to have low levels of osteocalcin, and 37% of patients had no measurable amounts at least once during the study period.
Eleven patients (58%) had normal NTX levels. Only four patients (21%) had elevated levels of NTX, and four patients had low levels of NTX.
At 2 years, DEXA scans indicated that 47% of patients had a decrease in bone mineral density and 32% had no change. Seven of the nine patients with decreases saw significant changes at the total hip.
“Imatinib appears to halt or at least decrease bone growth,” Berman said. “Bone is always growing or remodeling. It slows when you are older, in postmenopausal women particularly, but it is always a living organ.”
Of course, current practice is to give imatinib indefinitely. The authors, then, suggest careful monitoring of bone density and should the patient have indication of loss, consider therapy with calcium and vitamin D. They stated hormone therapy may need to be started. The role of bisphosphonates will also have to be later established.
Full article - click here